Skip to content
My WebMD Sign In, Sign Up

Dying to Be Beautiful

Beauty may be only skin-deep, but dangers associated with some beauty procedures can cause damage to the core.

Facing Facts continued...

However, the American Society of Dermatologic Surgeons (ASDS) recently issued a stern consumer warning when several reports surfaced about complications linked to non-FDA approved injectables.

In one instance a California women died following treatment with a non-FDA approved wrinkle filler administered by an unlicensed practitioner. In another, a "bootleg" version of Botox caused four Florida patients to become paralyzed, with one now living on a ventilator.

Dermatologist Rhoda Narins, MD, says she's not surprised by what happened.

"When you get a treatment with a non-FDA product there is no regulation on how it is made – or how it's used. Right now I am treating a person who went to a hotel room where a woman injected a non-FDA wrinkle filler and now one side of her head is as hard as a rock and she has a tennis-ball size enlargement of her left eyebrow," says Narins, the immediate past president of the ASDS.

But it's not just antiaging treatments that carry risks. Dermatologist Robin Ashinoff, MD, says that in the wrong hands, even a simple spa procedure like hair waxing can lead to serious complications.

"If you are taking the acneacne medication Accutane, and if the tech does not take precautions, your skin could come off right along with the hair being removed," says Ashinoff, medical director of Dermatologic, Mohs and Laser Surgery at Hackensack University Medical Center in New Jersey.

Similar problems, she says, can occur if you are using a strong Retin-A-based topical product or glycolic acid cream prior to having a hair removal treatment.

"This is especially true if you have your eyebrows waxed, since the skin in this area can be extremely sensitive," says Ashinoff.

Narins adds that some spas are also too liberal with their use of anesthetic creams during waxing and other procedures.

"Many do not realize that if you use too much of certain anesthetic creams they can be absorbed at such a high level, they can cause death," says Narins.

Brush Up on Beauty

URAC: Accredited Health Web Site HONcode Seal AdChoices